Florida, 2019

Tornado in Florida, January 24, 2019

January 24, 2019 · NWS MFL · 1 event in 1 county or zone

An approaching cold front with plenty of moisture out ahead of the front allowed for showers and thunderstorms to develop. Conditions conducive for strong thunderstorms set up over the area and led to a tornado over an open field in Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An approaching cold front with plenty of moisture out ahead of the front allowed for showers and thunderstorms to develop. Conditions conducive for strong thunderstorms set up over the area and led to a tornado over an open field in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 24, 8:58 AM EST, 20 minutes earlier.

Area forecast discussion, Jan 24, 8:58 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
858 AM EST Thu Jan 24 2019

.UPDATE...

The primary concern for today remains an isolated risk for severe
thunderstorms. Special 24.09z MFL sounding sampled an environment
characterized by sufficiently robust low-level speed and
directional shear (0-1 km shear ~25 kt and 0-2 SRH around 300)
coupled with 0-3 km CAPE around 100 J/kg. This environment is
sufficient for an isolated damaging wind gust or tornado threat to
persist through the morning hours, with the greatest risk
generally along and northwest of a Naples to Palm Beach line over
the next hour or two. While the overall intensity of the
approaching squall line has decreased, we'll need to keep our eye
on any discrete supercells which may develop ahead of it. One
such cell with persistent (albeit so far weak) rotation is
currently moving from eastern Hendry into southwestern Palm Beach
County at this time, and will be watched carefully for tornado
potential. The risk from isolated storms such as these may persist
through the morning to early afternoon hours until the better
dynamics depart to our east.

Hazardous conditions will persist into this evening for the
Atlantic waters and beaches.

&&

.PREV DISCUSSION... /issued 630 AM EST Thu Jan 24 2019/

AVIATION...
A approaching cold front will bring increasing instability to the
region this morning, allowing for the chances of SHRA and TS to
continue to increase through the morning. Some of the TS may be
strong with gusty wind, and a very slight chance of a tornado,
mainly north of a line from APF over to PBI. The frontal passage
currently looks to be late this afternoon, into the evening
hours. Behind the front, the wind will shift to the northwest for
the overnight hours and subside through the night.

PREV DISCUSSION... /issued 345 AM EST Thu Jan 24 2019/

.Strong to severe storms possible ahead of cold front today...

DISCUSSION...
A line of showers and thunderstorms is pushing eastward across
the Gulf of Mexico and the Big Bend of Florida this morning. Ahead
of these storms, discrete cells of showers have developed in
prefrontal bands over portions of South Florida. Rain chances will
increase as the morning continues and the front pushes closer. A
healthy low level jet and sufficient surface moisture will be
present this morning into the afternoon over portions of the
state to support strong storms. A special 09z upper air sounding
will soon shed some light on conditions this morning aloft ahead
of the front's arrival.

Instability and wind shear are present over the region this
morning and expected to remain for portions of the day before the
supporting features shift away. Before that shift of support away
from the region, there is a potential for strong to severe storms.
The primary focus of the strong to severe threat is strong winds,
including tornadic activity. The areas with the higher threat
today are Southwest Florida and the Lake Okeechobee region, which
remain under the Marginal Risk in the Storm Prediction Center's
Day 1 Outlook.

Current thought is that the line of convection will push into
Southwest Florida this morning and continue eastward, moving
across the east coast metro areas in the afternoon, before
clearing into the Atlantic by the evening. As the low level jet
departs, some weakening in the convection is possible. The coastal
interactions by the convection as it nears the east coast could
provide some localized convergence and shear that could also
produce some stronger storms in the afternoon.

As drier, cooler air moves over the region behind the front for
Friday, there could be some trailing high cloud cover. As the
front stalls to south and east by Saturday, it will act as a focus
for moisture. The next mid-level disturbance will emerge into the
Gulf late Saturday into Sunday, helping to spur the frontal
boundary back northward. This additional moisture will allow rain
chances to increase and the potential for some thunderstorms
cannot be ruled out though the overrunning nature of the cloud
cover may help limit available instability for thunderstorms.

A reinforcing boundary will push through late Monday into Tuesday,
helping to clear out the disturbance and related moisture. A
second frontal boundary on Wednesday will ease into the region
with some divergence in potential solutions causing increasing
uncertainty to end the forecast period. The finer details of this
boundary, its timing, and available moisture could have impacts on
the forecast evolution over time for mid to late week. Currently,
South Florida would remain in the warmer, moist sector capable of
supporting mention of rain chances. If this synoptic setup were
to change, so would the forecast. Preferred the mean of the model
blends for temperatures through the 7 day period.

MARINE...
Increasing showers and storms today as the cold front moves across
the waters. By Friday, the front should be clearing into the
Atlantic with decreasing rain chances over most of the waters. The
dry period will be brief as the moisture returns and a disturbance
moves across the waters Sunday into Monday with additional rain in
the forecast.

BEACH FORECAST...
A high risk of rip currents along the Atlantic beaches today.
Behind the cold front, the Gulf beaches may see an elevated risk
of rip currents on Friday.

FIRE WEATHER...
Drier air behind the cold front on Friday could allow portions of
South Florida to experience relative humidity values in the mid to
upper 30 percent range on Friday afternoon. Wind speeds during the
driest periods of Friday afternoon should remain below critical
thresholds.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  56  67  52 /  80  40  10  20
Fort Lauderdale  80  60  69  55 /  60  60  20  20
Miami            79  62  69  56 /  50  60  20  30
Naples           75  57  66  48 /  80  20  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST this evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 7 PM EST this evening for AMZ650-651-
     670-671.

GM...None.
&&

UPDATE...34/SPM
DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...13
Hazardous weather outlook, Jan 24, 4:19 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
419 AM EST Thu Jan 24 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
242130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
419 AM EST Thu Jan 24 2019

...HAZARDOUS MARINE CONDITIONS FOR THE ATLANTIC WATERS...
...STRONG TO SEVERE STORMS POSSIBLE FOR PORTIONS OF SOUTH FLORIDA...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents for the Atlantic
beaches.

Thunderstorms: Thunderstorms are possible through the day, across
South Florida. The best chances for strong to severe storms will be
north of a line from Marco Island to Juno Beach. The main hazards are
lightning and strong, gusty wind, which may cause isolated areas of
damage, mainly north of the line mentioned above. Also, there is a
possibility of isolated weak tornadoes in the same area that the
strong to severe storms are possible.

Waterspouts: A few waterspouts are possible across all South Florida
waters with any showers or thunderstorms through the day.

Wind: Southeast to south winds of 20 to 25 knots will continue
across the local Atlantic waters, with wind around 20 knots across
the offshore Gulf waters. A Small Craft Advisory remains in effect
for the Atlantic waters.

Strong to severe thunderstorms will have the potential to produce
wind from 45 miles per hour to around 60 miles per hour, generally
north of a line from Marco island northeast to around Juno Beach in
Palm Beach County.

Waves: Seas of 6 to 7 feet are forecast for the Atlantic waters off
the Palm Beach coast through the mid afternoon. A Small Craft
Advisory remains in effect.

Temperatures: The low temperatures in the Lake region are forecast
to be in the mid to upper 40s to around 50 late tonight.

Tornadoes: Isolated tornadoes are possible across much of South
Florida today, especially north of the line from Marco Island,
northeast to around Juno beach. Also, if any waterspouts form near
the gulf coast, there is a potential for them to move onshore along
the Gulf coast. Along the east coast metro area, there is also a
slight potential for isolated tornadoes to form along the Atlantic
coastal areas as showers and storms interact with the coastal
boundaries, which includes the southeast Florida metro areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another shot of cold air is expected to arrive behind the front
Thursday night, with low temperatures dropping into the 40s to
around 50 degrees across the interior and Gulf coast of Florida
each night through at least the weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jan 24, 8:01 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Miami FL
801 AM EST THU JAN 24 2019

FLZ063-066-069-070-241345-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Glades FL-
801 AM EST THU JAN 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLIER...
NORTHWESTERN HENDRY AND GLADES COUNTIES UNTIL 845 AM EST...

* At 800 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southeast of Lake Placid to near Charleston Park to near Lovers Key
  State Park. Movement was east at 50 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Naples, Clewiston, Labelle, Moore Haven, Lakeport, Palmdale, Ave
  Maria, Buckhead Ridge, Golden Gate Estates, Montura, Immokalee,
  Orangetree, Port La Belle, Brighton Seminole Reservation, Devils
  Garden, Big Corkscrew Island, Vineyards, Naples Park, Felda and
  Ortona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8184 2632 8166 2642 8166 2642 8156
      2703 8156 2703 8127 2712 8127 2712 8117
      2721 8117 2721 8094 2714 8087 2720 8083
      2719 8081 2713 8079 2700 8087 2695 8100
      2689 8100 2684 8088 2619 8154 2619 8185
TIME...MOT...LOC 1300Z 262DEG 43KT 2722 8128 2678 8161 2641 8191

KONARIK
Special weather statement, Jan 24, 8:30 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
830 AM EST THU JAN 24 2019

FLZ066-067-241415-
Hendry FL-Inland Palm Beach County FL-
830 AM EST THU JAN 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENDRY AND WEST CENTRAL
PALM BEACH COUNTIES UNTIL 915 AM EST...

* At 830 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northeast of Hendry
  Correctional, or 17 miles south of Montura, moving northeast at 35
  mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Clewiston, Okeelanta and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8114 2640 8125 2675 8095 2656 8063
TIME...MOT...LOC 1330Z 233DEG 28KT 2640 8112

KONARIK
Special weather statement, Jan 24, 8:42 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Miami FL
842 AM EST THU JAN 24 2019

FLZ063-066-067-241445-
Hendry FL-Inland Palm Beach County FL-Glades FL-
842 AM EST THU JAN 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRY...EASTERN GLADES
AND NORTHWESTERN PALM BEACH COUNTIES UNTIL 945 AM EST...

* At 841 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Buckhead Ridge to 6 miles east of Ortona to Felda. Movement was
  east at 45 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Moore Haven, Lakeport,
  Buckhead Ridge, Lake Harbor, Montura, Canal Point, Okeelanta, Belle
  Glade Camp, Brighton Seminole Reservation, Devils Garden, Ortona,
  Fremd Village-Padgett Island, Port La Belle, Indian Prairie Canal
  Mouth, Lake Hicpochee and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2714 8087 2720 8083 2718 8080 2713 8079
      2700 8087 2695 8100 2691 8100 2688 8091
      2679 8082 2691 8070 2698 8069 2702 8064
      2696 8061 2696 8040 2666 8049 2649 8079
      2655 8152 2721 8097
TIME...MOT...LOC 1341Z 278DEG 37KT 2717 8094 2684 8121 2655 8145

KONARIK
Special weather statement, Jan 24, 9:10 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
910 AM EST THU JAN 24 2019

FLZ067-241500-
Inland Palm Beach County FL-
910 AM EST THU JAN 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALM BEACH COUNTY UNTIL
1000 AM EST...

* At 910 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Holey Land Wildlife Refuge, or
  10 miles south of South Bay, moving northeast at 30 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Belle Glade, Okeelanta and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 8081 2653 8085 2681 8042 2656 8029
TIME...MOT...LOC 1410Z 244DEG 25KT 2651 8078

KONARIK

The radar

The Miami radar (KAMX), 109 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Palm Beach

When
January 24, 9:18 AM EST to 9:19 AM EST
Where
Palm Beach County, 5.06 mi S of Okeelanta to 4.92 mi S of Okeelanta
Rating
EF0
Path length
0.22 mi
Path width
25 yd
Reported by
Social Media
Coordinates
26.548, -80.715

A video on social media showed a tornado west of US 27 in Palm Beach County. The tornado was only on the ground for a brief period and stayed in an open field with no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804729.